Doctors Lounge - Psychiatry Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Antidepressants
Question: Thyroid Glands - Depression
|Garland37 - Fri Dec 24, 2004 1:15 pm||
Hello, I am a 25 year old female in my final year at university in England. I recently had my thyroid gland tested and I am still not sure what my doctor was trying to tell me - he was a little confused himself. He told me that my serum levels were double the higher amount that people are supposed to have ?? He also said he was on the brink of prescribing me anti-depressants, but he didn't want to as I 'will be on them for life, basically'. Please, could you tell me exactly what is going on in my brain - and if I don't get anti-depressants just now, then what help can I get. My symptons are that I am tired all the time, I stress out really easily and get 'ratty' very quickly. I have no sexual desire and sometimes it is painful as I am completely not in the mood. I grind my teeth in my sleep and my shoulders ache, and just recently my care for my studies has gone out the window - I just don't care about anything, I can't get into reading stuff for my essays - there is just a complete lack of will to do anything at the moment. I am over emotion when watching TV and argue alot with my partner because I am so negative all the time.
|Dr. Tamer Fouad - Fri Dec 24, 2004 2:05 pm||
Could you specify the test details, especially the TSH levels. If your symptoms are due to hyperthyroidism then you need to be investigated for what is causing your thyroid hormones to be that high. That would include a thyroid examination and an ultrasound scan of the thyroid. It may involve other tests as well. If your diagnosis is established then your depression may be due to the hyperthyroidism and may improve with correction of your condition. If not then it could be primary (endogenous) depression (i.e. unrelated to the hyperthyroidism). In that case you will need antidepressant therapy for a varying length of time.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.